[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 25, 1941

FATAL AGRANULOCYTOSIS FROM SULFATHIAZOLE

Author Affiliations

Boston
From the Thorndike Memorial Laboratory, Second and Fourth Medical Services (Harvard), and the Mallory Institute of Pathology, Boston City Hospital, and the Department of Medicine Harvard Medical School

JAMA. 1941;116(4):295-296. doi:10.1001/jama.1941.62820040001010
Abstract

The chief objective in the search for new chemotherapeutic agents is to find drugs which have both greater effectiveness and lower toxicity. Sulfathiazole, according to some observers, presents a number of favorable features in these respects when compared with other sulfonamides that are in common use. One of the features usually mentioned is that acute agranulocytosis resulting from its use has not been reported.1 We present here a case in which this complication occurred and proved fatal.

REPORT OF CASE 

History.—  An American woman aged 38, a housewife, was admitted to the Boston City Hospital on June 23, 1940. She had been in good health until seven weeks previously, when she began to have drenching sweats at night and a spiking temperature reaching 103 to 104 F. daily, which continued to the time of entry. She had occasional chills during this time, and her physician kept her in

First Page Preview View Large
First page PDF preview
First page PDF preview
×